Alert archive / Tennessee / Tornado Warnings in 1996
Tornado Warning 16, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Sep 16, 1996, 6:44 AM CDT for Macon County, Sumner County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 1996, 6:44 AM CDT (11:44 UTC)
- Expired
- Sep 16, 1996, 7:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Macon County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 6:50 AM CDT | Thunderstorm Wind 50 | Gallatin, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 161143 TORBNA TNC111-165-161215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 644 AM CDT MON SEP 16 1996 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 715 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...MACON COUNTY...SUMNER COUNTY AT 641 AM CDT...DOPPLER RADAR INDICATED A TORNADO ABOUT 5 MILES NORTHWEST OF GALLATIN. THE TORNADO WAS MOVING NORTHEAST AT AROUND 40 MPH...AND WILL REACH BETHPAGE AND NEAR EULIA BY AROUND 7 AM...AND JUST NORTHWEST OF LAFAYETTE BY 715 AM. YOU SHOULD TAKE COVER IMMEDIATELY. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UND*ER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. TT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:21 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 16, 2:21 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 220 AM CDT MON SEP 16 1996 SFC WRMFNT AT 06Z ANALYZED ALNG A LN FM XTNDG SE FM CNTRL MO-JUST N OF BNA TO NR CSV. WRMFNT SHUD CONT TO LIFT NEWD TDA W/FA BEING IN WARM SECTOR. SHRA/TSRA SHUD BE MORE SCTD IN VARIETY THRU AM HRS...BUT BY AFTN W/DWPTS ARND 70...HI PRECIPITABLE WATER VALUES ARND 2 INCHES AS PER 00Z LIT AND SOUNDING HERE...BLV THAT SHRA/TSRA SHUD BE MORE NUMEROUS. DUE TO FA BEING CLOSER TO S/W TROF MVG EWD INTO LWR OHIO/TN VLLYS TDA AND LO LVL INFLOW XPCTD TO CONT AT 30-50 KTS...SPC OUTLOOK FOR SVR WX TDA AND INTO TNGT LUKS GUD. BLV THAT MAIN SVR THREAT IN FA WL BE ACRS SRN MID TN AS BETTER SRLY LO- LVL INFLOW WL BE ALNG GULF COAST AND INTO NRN MS/AL BY AFTN/EVE HRS AND MID LVL DRY INTRUSION AREA SHUD ALSO ENHANCE TSRA DVLPMT...EVEN THO H8- H5 TEMPS ARE RELATIVELY WARM AND MID LVL COOLING SHUD NOT BEGIN TO OCCUR UNTIL H5 S/W BEGINS TO MV PAST MON NGT. ATTM...RECOMMEND ADDING POSSIBILITY OF SVR TSRA TO MUCH OF FA XCPT FAR NRN ZNS DUE TO MORE STABILITY THAT SHUD RMN OVR AREAS N OF BNA DUE TO CLDS/WIDESPREAD SHRA/ TSRA SHUD LIMIT CHCS FOR SVR ACRS THIS AREA. DUE TO TRAILING SFC CDFNT XPCTD TO MV SEWD INTO FA BY EVE HRS TNGT...RECOMMEND THAT POPS BE UPPED TO BE MORE IN LN W/NGM GUID FOR TNGT...OTHRWS PCPN FCST LUKS DECENT. THE MNTN OF HVY RAIN IN GOING FCST MIGHT BE BETTER FOR TNGT W/CDFNT MVG INTO FA W/BEST CHCS FOR HIER PCPN TOTALS ACRS FA. TEMPS SHUD BE MORE IN LN W/FAN NUMBERS FOR TDA DUE TO CLDS/PCPN AND NGM/FAN GUID LUKS REASONABLE FOR TNGT/TUE. TROUTMAN
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 12:54 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 51 min |
| Sep 16, 3:18 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Moore | 57 min |
| Sep 16, 3:31 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 59 min |
| Sep 16, 3:58 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Marion | 32 min |
| Sep 16, 4:24 PM CDT | Severe Thunderstorm Warning | OHX | Sequatchie | 36 min |
Nearby
Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.